Connecticut, 2006Damaging Winds in Connecticut, December 1, 2006
December 1, 2006 · NWS ALY · 2 events in 1 county or zone
A low pressure system developed along the trailing end of a cold front over the lower Mississippi Valley on Thursday, November 30th, before moving northeast and intensifying rapidly. The low reached the eastern Great Lakes by Friday morning, and then moved across northern New York State by Friday evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed along the trailing end of a cold front over the lower Mississippi Valley on Thursday, November 30th, before moving northeast and intensifying rapidly. The low reached the eastern Great Lakes by Friday morning, and then moved across northern New York State by Friday evening. |A strong cold front trailing from this low swept across northwest Connecticut early Friday evening, preceded and accompanied by several lines of severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 2:50 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 1, 2:50 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EST FRI DEC 1 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
STRONG COLD FRONT ASSOCIATED WITH THE STRONG SURFACE LOW THAT WILL
MOVE ACROSS NORTHERN NEW YORK THIS EVENING WILL BRING A ROUND OF
CONVECTION AND STRONG WINDS TO THE REGION THIS EVENING. LOW LEVEL
COLD AIR ACROSS THE NORTHERN PART OF THE FORECAST AREA WILL LIKELY
BE SCOURED OUT FOR A TIME THIS EVENING BEFORE TEMPS BEGIN FALLING
AGAIN LATER ON. 18Z SOUNDING SHOWED VERY STRONG WINDS ABOVE THE
SURFACE (40-70 KTS BETWEEN 850 AND 700 MB)...WITH THESE WINDS LIKELY
TO GET STRONGER SINCE THE MID LEVEL JET HAD NOT YET REACHED KALB AS
OF 18Z.
HAVE KEPT THE HIGH WIND WATCH IN EFFECT THROUGH NOON ON SATURDAY...
BUT HAVE REDUCED THE WIND GUSTS IN THE GRID FORECASTS TO BELOW HIGH
WIND WARNING CRITERIA LATE TONIGHT AND SATURDAY MORNING SINCE THE
GRADIENT DOES NOT APPEAR TO SUPPORT WIND GUSTS OVER 58 MPH.
HOWEVER...WITH THE STRONGEST WINDS NOT HERE YET...DID NOT WISH TO
CHANGE THE TIMING OF THE HIGH WIND WARNING OR CUT BACK TO A WIND
ADVISORY FOR LATE TONIGHT AND SATURDAY MORNING.
AFTER TONIGHT LAKE EFFECT WILL BE THE MAIN FORECAST PROBLEM. AT THIS
POINT IS APPEARS LAKE EFFECT SNOWS WILL BE CONFINED TO THE WESTERN
ADIRONDACKS AND POSSIBLY AS FAR SOUTH AS THE NORTHERN END OF THE
MOHAWK VALLEY. DOES NOT APPEAR TO BE A SIGNIFICANT EVENT FOR OUR
FORECAST AREA WITH NOTHING MORE THAN 2-3 INCHES FORECAST IN ANY ONE
12 HOUR PERIOD.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
WRF MODEL TRIES TO BRING SNOW ASSOCIATED WITH AN OFFSHORE LOW INTO
THE SOUTHEAST HALF OF THE FORECAST AREA LATE SUNDAY NIGHT AND
MONDAY...WHILE THE GFS KEEPS THE STEADY SNOW WELL OUT TO SEA. WRF
HAS A HISTORY OF DEVELOPING LOWS TOO STRONGLY AND TRACKING THEM TOO
FAR NORTH AND WEST...SO WILL KEEP FORECAST SIMILAR TO THE GFS. THAT
STILL RESULTS IN A CHANCE OF SNOW SINCE A UPPER LEVEL TROF AND WEAK
SURFACE REFLECTION IS STILL FORECAST TO CROSS THE REGION SUNDAY
NIGHT AND EARLY MONDAY.
AFTER THAT...LAKE EFFECT AND A WEAK CLIPPER TYPE SYSTEM WILL REQUIRE
SLIGHT CHANCE OR LOW CHANCE POPS IN MOST AREAS THROUGH WEDNESDAY.
GENERALLY DRY THEREAFTER AS A LARGE HIGH PRESSURE SYSTEM BUILDS INTO
THE REGION.
&&
.AVIATION /18Z FRIDAY THROUGH 18Z SATURDAY/...
A VERY COMPLEX WEATHER SITUATION IS OCCURRING OVER THE ERN NY TAF
SITES EARLY THIS AFTERNOON. A COLD FRONT IN THE LATE MORNING DIPPED
SOUTHWARD THROUGH THE HUDSON RIVER VALLEY WITH SHALLOW COLD AIR IN
THE LOWER 1-1.5 KFT MAKING ITS WAY SOUTH TO BETWEEN KALB AND KPOU.
THE WINDS HAVE SHIFTED NORTHERLY AT KGFL AND KALB AT ABOUT 10 KTS.
THE WINDS IN THE KPOU VICINITY CONTINUE TO BE FROM THE SOUTH AT 5-12
KTS. WE ARE EXPECTING THIS BOUNDARY TO MOVE BACK TO THE NORTH OF ALY
AROUND 22Z...AS A WARM FRONT. THE WINDS WILL INCREASE FROM THE S/SW
AT 15-20 KTS AHEAD OF A STRONG AREA OF LOW PRESSURE THAT WILL PUSH
THE ARCTIC FRONT AND A POSSIBLE SQUALL LINE /OR MULTIPLE MINI
CONVECTIVE LINES/...FROM KALB-KPOU. THE AIR MAYBE STABLE ENOUGH TO
PREVENT ANY CONVECTION FROM KGFL NORTH AHEAD OF THE FRONT. WE ADDED
A VCTS TO KALB AROUND 22Z AND A TEMPO FOR A +TSRA FOR KPOU 21-24Z.
THE CONDITIONS WILL HOVER AT MVFR/IFR LEVELS FOR ALL THREE SITES IN
ANY SHOWERS OR THUNDERSTORMS. WIND GUSTS OF 35-45 KTS MAY OCCUR WITH
THE FRONTAL PASSAGE. THERE WILL ALSO BE LOW LEVEL WIND SHEAR BELOW 2
KFT AHEAD AND ALONG THE FRONTAL PASSAGE AT KPOU 18Z-00Z...AND WITH
THE FRONTAL PASSAGE 22Z-01Z AT KALB AND KGFL.
ONCE THE FRONT PASSES ERN NY BY AROUND 01Z...THE WINDS WILL BE FROM
THE W/SW AT 15-25KTS WITH GUSTS TO CLOSE TO 40KTS IN THE OVERNIGHT.
THE CIGS WILL RISE TO VFR LEVELS THEREAFTER...AND WILL CONTINUE TO
18Z SAT.
&&
.HYDROLOGY...
UNSEASONABLY WARM AND MOIST AIR CONTINUES TO POUR INTO THE REGION
AHEAD OF THE COLD FRONT WHICH WAS PASSING THROUGH WESTERN NEW YORK
THIS AFERNOON. FRONT SHOULD SWEEP THROUGH THE AREA IN THE LATE AFTER
NOON AND EARLY EVENING HOURS WITH A QUICK INCH TO INCH AND A HALF
OF PRECIP. ONE HALF TO ONE INCH OF RAIN HAS ALREADY FALLEN OVER
THE REGION NORTH OF THE MOHAWK VALLEY. THE RAIN WILL RESULT IN
SHARP RISES ON THE RIVERS THIS EVENING AND TONIGHT. AT THE MOMENT
NONE ARE FORECAST TO GO OVER FLOOD. THE GREAT SACANDAGA LAKE...
LAKE DELTA...AND ASHOKAN RESERVOIR ARE NEARLY FULL. HINCKLEY
RESERVOIR HAS BEEN DRAWN DOWN SEVERAL FEET AND SCHOHARIE RESERVOIR
IS DOWN ABOUT FIVE FEET FROM THE NOTCH. WHILE OUR FAR NORTHERN
ZONES WILL DROP BELOW FREEZING TONIGHT MOST OF THE AREA SHOULD
REMAIN IN THE MID 30S OVERNIGHT AND WARM INTO THE MID 40S ON
SATURDAY BEFORE DROPPING BELOW FREEZING SATURDAY NIGHT. NO RAIN
IS FORECAST THE NEXT SEVERAL DAYS AS THE SOUTHERN ZONES WILL
MOSTLY BE DRY WITH FLURRIES AND SNOW SHOWERS OVER THE NORTHERN
ZONES.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 12 PM EST SATURDAY FOR CTZ001-013.
MA...HIGH WIND WARNING UNTIL 12 PM EST SATURDAY FOR MAZ001-025.
NY...HIGH WIND WARNING UNTIL 12 PM EST SATURDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
FLOOD WATCH THROUGH THIS EVENING FOR NYZ032-033-038-039-
041>043-082>084.
VT...HIGH WIND WARNING UNTIL 12 PM EST SATURDAY FOR VTZ013>015.
&&Hazardous weather outlook, Dec 1, 3:36 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
336 PM EST FRI DEC 1 2006
CTZ001-013-MAZ001-025-NYZ040-047>054-058>061-063>066-VTZ013>015-
021200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
336 PM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN MOHAWK VALLEY...SOUTHERN ADIRONDACKS AND
LAKE GEORGE SARATOGA REGION...AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 876 IS IN EFFECT UNTIL 10 PM.
A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY THROUGH NOON
SATURDAY. PLEASE REFER TO THE HIGH WIND WARNING STATEMENT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WARNING IS IN EFFECT THROUGH NOON SATURDAY. PLEASE
REFER TO THE HIGH WIND WARNING STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE NOW ACTIVATED. SPOTTERS ARE ASKED TO SEND ALL
REPORTS OF DAMAGING WINDS...MEASURED WIND GUSTS OVER 40
MPH...BANKFULL OR NEAR BANKFULL STREAMS AND RIVERS...AND RAINFALL
MEASUREMENTS OF AN INCH OR MORE TO THE NATIONAL WEATHER SERVICE.
SPOTTERS ARE ALSO REQUESTED TO REPORT IF THEY OBSERVE LIGHTNING OR
HEAR THUNDER.
NYZ032-033-038-039-041>043-082>084-021200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
336 PM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS AND LAKE GEORGE SARATOGA REGION IN
EAST CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 876 IS IN EFFECT UNTIL 10 PM.
A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY THROUGH NOON
SATURDAY. PLEASE REFER TO THE HIGH WIND WARNING STATEMENT FOR
DETAILS.
A FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH THIS
EVENING...DUE TO THE POTENTIAL FOR HEAVY RAINFALL...AND POSSIBLE
MINOR RIVER FLOODING. PLEASE REFER TO THE FLOOD WATCH STATEMENT
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WARNING IS IN EFFECT THROUGH NOON SATURDAY. PLEASE
REFER TO THE HIGH WIND WARNING STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE NOW ACTIVATED. SPOTTERS ARE ASKED TO SEND ALL
REPORTS OF DAMAGING WINDS...MEASURED WIND GUSTS OVER 40
MPH...BANKFULL OR NEAR BANKFULL STREAMS AND RIVERS...AND RAINFALL
MEASUREMENTS OF AN INCH OR MORE TO THE NATIONAL WEATHER SERVICE.
SPOTTERS ARE ALSO REQUESTED TO REPORT IF THEY OBSERVE LIGHTNING OR
HEAR THUNDER.
In the hours before
Local storm report, Dec 1, 5:07 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG OHIO 43.32N 74.98W
12/01/2006 HERKIMER NY TRAINED SPOTTER
TREE DOWN
0452 PM TSTM WND DMG BIG MOOSE 43.82N 74.91W
12/01/2006 HERKIMER NY LAW ENFORCEMENT
TREE DOWN
&&
OKEEFELocal storm report, Dec 1, 5:49 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG GLEN 42.89N 74.35W
12/01/2006 MONTGOMERY NY LAW ENFORCEMENT
TREES DOWN
&&
OKEEFESpecial weather statement, Dec 1, 6:06 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EST FRI DEC 1 2006
NYZ054-VTZ013>015-012330-
EASTERN RENSSELAER NY-BENNINGTON VT-EASTERN WINDHAM VT-
WESTERN WINDHAM VT-
606 PM EST FRI DEC 1 2006
...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER AND WINDHAM
COUNTIES THROUGH 7 PM...
AT 601 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 50 MPH...FREQUENT LIGHTNING THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF DORSET TO 6 MILES
WEST OF ARLINGTON TO 8 MILES WEST OF BENNINGTON TO GRAFTON...AND
MOVING EAST AT 55 MPH.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.
THUNDERSTORMS WILL BE NEAR...
WEST WARDSBORO...STRATTON...STAMFORD AND LONDONDERRY BY 620 PM EST
WILMINGTON...TOWNSHEND...HARMONYVILLE AND READSBORO BY 625 PM EST
SAXTONS RIVER BY 630 PM EST.
Local storm report, Dec 1, 6:12 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
612 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST BENNINGTON 42.87N 73.19W
12/01/2006 M58 MPH BENNINGTON VT ASOS
&&
OKEEFELocal storm report, Dec 1, 6:46 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
646 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG SUMMIT 42.58N 74.59W
12/01/2006 SCHOHARIE NY LAW ENFORCEMENT
TREES DOWN.
0513 PM TSTM WND DMG SPECULATOR 43.58N 74.38W
12/01/2006 HAMILTON NY LAW ENFORCEMENT
TREES DOWN.
0525 PM TSTM WND DMG DUANESBURG 42.76N 74.13W
12/01/2006 SCHENECTADY NY EMERGENCY MNGR
TREES DOWN.
0535 PM TSTM WND DMG MILTON 43.03N 73.85W
12/01/2006 SARATOGA NY LAW ENFORCEMENT
WIRES DOWN
0636 PM TSTM WND GST NORTH ADAMS 42.69N 73.11W
12/01/2006 M58.00 MPH BERKSHIRE MA ASOS
&&
OKEEFELocal storm report, Dec 1, 6:57 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
657 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG GREENDALE 42.21N 73.85W
12/01/2006 COLUMBIA NY FIRE DEPT/RESCUE
STRUCTURAL DAMAGE TO A HOUSE. CARPORT TORN OFF. TREES AND
WIRES DOWN.
&&
OKEEFEThunderstorm Wind, Litchfield
- When
- December 1, 7:12 PM EST
- Where
- Litchfield County, 0.69 mi S of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.990, -73.200
Trees were reported down in Norfolk due to thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- December 1, 7:25 PM EST
- Where
- Litchfield County, 0.69 mi N of Winsted
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.930, -73.070
Power poles and lines were reported down in Winsted due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 1, 20061 death · 7 injured · $10 million · 23 events
- Tornado and Flash Flood in Pennsylvania, December 1, 20061 death · $2.2 million · F1 · 25 events
- Tornadoes and Damaging Winds in Pennsylvania, December 1, 20065 injured · $1.1 million · F2 · 14 events
- Winter Weather in Texas, December 1, 20061 death · 7 injured · $30,000 · 2 events
- High Wind in Pennsylvania, December 1, 20061 death · $10,000 · 71 kt wind · 36 events
- Damaging Winds and High Wind in New York, December 1, 20061 death · 67 kt wind · 21 events
- Winter Storm in Missouri, December 1, 2006$7.8 million · 29 events
- Blizzard in Wisconsin, December 1, 20061 death · 3 events
- Winter Storm in Illinois, December 1, 2006$4.5 million · 17 events
- Drought in Oklahoma, December 1 to 31, 2006$1.0 million · 42 events
- Tornado and Hail in Pennsylvania, December 1, 2006$645,000 · F1 · 27 events
- High Wind in Ohio, December 1, 20063 injured · $401,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8162, 8163.